Jump to content
CrazyBoards.org

Recommended Posts

I have been on at least two AP/aaps in combo for years now, even though studies show it doesn't always help. Do you guys get benefit from antipsychotic combos? Right now I'm taking 2 plus a prn Thorazine and I'm really afraid the long term side effects wil nail me down the line. On the other hand, only ECT has been helpful...mood stabilizers haven't. I'm maxed on one (Vraylar) and my blood level is Maxed on another (clozaril). Of course both my mood stabilizer and my stimulant and my benzo are maxed too....so uh...

 

 

Link to comment
Share on other sites

4 hours ago, Iceberg said:

I'm maxed on one (Vraylar) and my blood level is Maxed on another (clozaril). Of course both my mood stabilizer and my stimulant and my benzo are maxed too....so uh...

I am not on 2 APs, but was wondering if it might be the time to consider trying another med/s in place of the vraylar and/or clozaril.  Being at the max dose of each, including maxed doses on some other meds )stimulant and benzo), there is no room for improvement (ie you can't increase the doses of any of them), IMO.

I think it is something that is worth asking your pdoc about.

Link to comment
Share on other sites

Unfortunately, there isn't much I haven't tried...basically risperdal-invega which we don't want to do cuz I already had the "man boobs" problem from zyprexa ...and then saphris. Tried basically every other app and also a few typicals (still use the Thorazine) so unfortunately there is no obvious choice. It tends to go: stable on meds, have an episode, max that new med, stable, new episode, screwed and need a new med again....the Vraylar is new so I have some hope for that 

Link to comment
Share on other sites

11 minutes ago, Iceberg said:

Unfortunately, there isn't much I haven't tried...basically risperdal-invega which we don't want to do cuz I already had the "man boobs" problem from zyprexa ...and then saphris. Tried basically every other app and also a few typicals (still use the Thorazine) so unfortunately there is no obvious choice. It tends to go: stable on meds, have an episode, max that new med, stable, new episode, screwed and need a new med again....the Vraylar is new so I have some hope for that 

I know Rexulti is new also, have you tried that?  *I haven't tried it, just know it is a new AP also.

Link to comment
Share on other sites

I'm on clozaril...like i said earlier I can't do risperdal/invega at a significant does due to prolactin issues....also doc and I were worried that + clozaril= zombie.

saphris can be really sedating which I definitely don't need

ive never heard of someone using fanapt for BP...maybe on the internet but that seems like a big shot in the dark...I have no idea what effect that would have

thanks for trying to help tho :) 

Link to comment
Share on other sites

Two APs is generally considered redundant however what about using clozaril plus a strong D2 antagonist that doesn't do much else because clozaril is so broad-spectrum, same with zyprexa, as in it hits a ton of receptors but doesn't block them crazy crazy strongly like some of the old school antipsychotics

i don't know much about vraylar, as far as its mechanism of action, have you considered a very strong D2 antagonist typical AP like prolixin or haldol with clozaril?  That would theoretically cover the major bases fairly well, just my thoughts

Edited by PsiloDream
Link to comment
Share on other sites

Saphris can be helpful for both mania and mixed/depression in bipolar illness. One of the only reasons Fanapt isn't used frequently is because the drug company "messed up" the receptor binding profile of the drug when they first released it, so people were weary of using it. And I think thats caused a lot of problems for them in terms of the drug not taking off. But its a pretty potent D2 antagonist, among other things like alpha-1 blocking.

Link to comment
Share on other sites

I've known people who were on that combo and did very well.  Remember, haldol (and prolixin for that matter) are now dosed much lower than they were previously, at least by competent psychiatrists.  It's not as intense as you might think and honestly it's probably more rational side-effect wise and as far as being specific to what you're doing to you're brain than taking two different medications that do a whole bunch of things to whole bunch of receptors

  • Like 1
Link to comment
Share on other sites

Well you're maxed out on a mood stabilizer and a benzo, if you're feeling depressed I would take a look at being on high dose benzodiazepine as a possible culprit.  Otherwise I wouldn't be looking to two atypical APs for depression help I mean are you trying to control psychosis here?  That's what I assumed it would help if you explained your persisting symptoms 

Link to comment
Share on other sites

No...they aren't treating depression...it's the mixed episode ...that came after the depression ...the depresson predated the benzo...I have no go to for depresson at all ...if we are talking about psychosis I completly agree with your original suggestion 

It was more of a general question about taking two AP with more benefit than one Ap

Link to comment
Share on other sites

On 3/10/2017 at 0:35 PM, The Hitcher said:

I've been using abilify and haloperidol for around a year now. It started off working ok, but has since lost its efficacy. My pdoc swears by haloperidol though, reackons it's really beneficial, as for me, I'm not so sure.

 

This was actually what I was going to suggest... something like Abilify (or a dopamine partial agonist, which means you could keep the Vraylar for that matter), and top it off with a typical antipsychotic (doesn't necessarily have to be Haldol). Prolixin is dosed 1:1 as Haldol (e.g., 1 mg Prolixin = 1 mg Haldol), and like @PsiloDream said, they're dosed much lower than they used to be.

You could ask your doctor about cross-tapering off the Clozaril and tapering onto a typical antipsychotic that hits the D2 receptors real hard like Prolixin (D2 Ki = 0.54 nM), Trilafon (D2 Ki = 0.765 nM, though I think you said you've already taken this), Navane (D2 Ki = 1.4 nM), or Stelazine (D2 Ki = 1.12 nM).

For me, personally, Stelazine has a mood-brightening effect as well as tranquilizing effect.

I also agree that the 4 mg Klonopin probably needs a gandering at... Perhaps something like clorazepate or diazepam would be better? Ask your pdoc and see what s/he thinks about it. Klonopin for me, if I go above 2 mg regularly, I get super  depressed...

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...